Metformin Update

I’ve been on a full dose (2,000 mg) of Metformin a day for about a month now.  I haven’t been posting in the mean time because I’ve felt rather horrid.  This seems to be over now (fingers crossed).

For the first few weeks, I had constant nausea.  It was not normally enough to keep me from eating, but I ate a lot less than usual.

For the next week, I would feel fine … as long as I didn’t eat.  About an hour after eating I’d have to make a restroom rush.  This happened no matter what I ate, I experimented with fruit, veggies, a protein shake, and a regular meal.  I woke up late one night convinced I was going to vomit.  Took me a couple of hours before I was able to sleep again.

My appetite is still reduced.  I’m not sure if this is a carryover from the nausea, or a side effect of the medication.  Whatever it is, it has caused me to lose some weight, but this isn’t necessarily a good thing since I’m often eating less than 1,200 calories a day – which isn’t a good idea.  I have a seminar coming up shortly.  After that is over, I’m going to start counting calories properly again so that I can accurately determine if this medication is helping me to lose weight by some chemical means, or only by appetite control.

I seem to have moved past that phase now for the most part.  My stomach will still occasionally be upset an hour or so after my first meal, but I had that from the Synthroid before I went on Meformin.  I can get rid of this by getting more fiber.

I woke up Monday morning feeling better than I have in a long time.  I have energy, I have drive, I’m excited about life again!  I’m currently feeling much, much better than I was before I went on the Metformin, and the main change in my life has been this medication.  We’ll see how it continues, but if I stay where I am I’ll probably conclude that I’m happy with this medication from a psychological standpoint.

One thing I found out that I had trouble finding online: The extended release Metformin is a dose that is active for 12 hours, not 24 hours.  Part of the extreme sickness I was feeling earlier in the high dosage was because I tend to eat within an 8 hour window – I was overlapping too much and it was freaking out my system.  When I stopped taking it with meals and moved to taking it 12 hours apart, I felt considerably better.

Breakdown of the side effects I’ve experienced:

  • Nausea (weeks 1-3).  This has now passed.
  • Diarrhea (week 3).  This has gone back to normal Synthroid levels, which can be controlled with fiber (and less caffeine).
  • Loss of appetite (constant).  Again, I’m not sure if this is a holdover from eating less while I was nauseated, or if this is a genuine side effect.  Only time will tell.  I have more of an appetite on workout days.
  • Lightheadedness (on and off).  I’m experiencing this more than I was before, and I believe it’s diet related.  This is mostly noticeable when I stand up from a seated or squatting position – meaning I’ve had to cut WAY back on squats.  Even squatting down to feed my cat leaves me dizzy and needing to sit down.  I’ll post more later on how I dealt with this during workouts.
Advertisements

2 thoughts on “Metformin Update

  1. Thanks for sharing your experience. Im wanting to start Metformin for my RH but my doctor believes it would make it worse. Im thinking its time for a new doctor.

    • Never hurts to get a second opinion 🙂

      I really did a lot of soul searching before I started it. It was a huge interruption on my life, much more than I’d expected it to be. Now that things have settled down, I’m glad I did it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s